How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Wu Your Own Question
Dr Wu
Dr Wu, Doctor
Category: Mental Health
Satisfied Customers: 1835
Experience:  Board certified in family medicine.
Type Your Mental Health Question Here...
Dr Wu is online now
A new question is answered every 9 seconds spouse was treated 1 year ago for seizures of an

This answer was rated: spouse was treated 1 year ago for seizures of an undiagnosed source. She was placed on Mirtazapine (15mg), Risperidone (.5mg) and Lamotrigine (25). She has obvious depression as well as obsessive-compulsive tendencies. She had done very well until recent months, and has displayed episodes of extreme panic, confusion, and manic uncontrollable behavior in recent days. The first time I saw it I feared a seizure or brain disorder. We had an emergency trip to the hospital. She was released today and had another violent panic attack shortly after coming home. She is also suffering with sleep deprivation. Could this be as a side effect of one of the meds? The hospital has removed the Risperidone and Limotrigine and added Cymbalta. Her CAT and Blood work appeared normal. This is very frightening, and we will attempt to get to a psychiatrist, but I am told it may take three months. Are these possible side effects of any or all of these medications? Thanks for your advice



I would like some more information in order to answer your question.


1. What other medical conditions does she have?

2. Aside from the medication you listed, is she on any other medication?

3. Was the change in her mental condition very sudden, or gradual over the past few months?

4. Any recent medication adjustment/changes?

Customer: replied 7 years ago.

Thank you for responding and caring Dr. Wu. Let me answer your questions as presented.


1. She was diagnosed with severe scoliosis in 1999, when she experienced severe back pain. The condition does not keep her immobile, but does cause constant back and leg (sciatic) pain, which she has learned to live with. She also suffers greatly with tinnitus, which has been present most of her life to some degree (58 y.o.) but in the last two weeks has greatly increased in intensity. She now describes this as a roaring sound, which probably contributes to her sleeplessness. She find herself blaring the tv to drowned out the sound.


2. She has been trying several combinations of OTC pain meds recently to try and diminish the noises in her head. Currently, she is using acetaminophen, but has also tried Naproxin and ibuprofen. The roar in her ears has overshadowed her back pain. My primary reason for taking her to the ER was for fear of stroke or circulatory blockage.

After talking with a counselor yesterday, we have added melatonin to her diet. Because of the roaring in her ears, we have also added the supplements of the "John of Ohio" treatment for Menieres disease, even though this has not been diagnosed by a professional. The supplements were added after the symptoms established themselves. She also had taking Tylenol 3 at times for back pain until the middle of 2008, and has a prescription for Vicodin (5/500) which she has taking on occasion for the back pain, but we have avoided using this since the radical change in sleep pattern and personality in this past week..


3. The mental changes were gradual about, starting about July of 2008. Following her seizures in Feb. of 2008, she was very much "good as new " for about 5 months, then slowly withdrew into a more depressed state....lack of interest in activities, even deciding not to go to Thanksgiving or our Grandsons birthdays (this is unlike her). The obsessive-compulsive behaviors were gradual, and although peculiar, not alarming. She became "addicted" to buying soap had washing and bathing. She also shops for pajamas every time we go out. For awhile, in the summer and fall, she did not want to go outside the house, but until the week did go shopping, if only to but more soap, etc.

However last Friday evening there was the sudden and radical change in mental state. She began humming her sentences in response to a question, rather than saying the words. WHen I insisted, she could say the words. She began talking to herself and arguing with me in the bathroom (even though I was not there). Her personality is more aggressive when in the bathroom. She has accused me of trying to keep our Grandson away from her (totally irrational), and other bizarre things. She then will come out of the bathroom and have no recollection of what has occurred. This may all relate to her sleep deprivation, I don't know. She has not slept for more than 1 hour at a time, and probably gone days without any sleep.


4. The only changes in medicine were those made by the hospital after the problems began, and the addition of OTC pain meds. and supplements, also after the problem arose.


I appreciate your time and consideration. We have begun the process of getting psychological help as an outpatient, but this may take months before evaluation. She spent Tuesday night in the hospital psych unit, and her main complaint was the roaring in hr ears. She was desperate and could not tolerate the pain/sound, and was so uncomfortable in the silence of the room. I am praying for a miracle. We'll any case, my big thanks for your input.



Thank you for the very detailed information. Very helpful indeed. I just have one more question- she was started on risperidone one year ago after the seizures. Why? Did she have hallucinations? Did she suffer from psychiatric illness such as Schizophrenia when she was younger?





Customer: replied 7 years ago.

I am not sure why. I was told the Lamotrigine was anti-seizure med. but I am not sure as to why the other meds were prescribed. At the time of that hospitalization she was suffering from some type of behavioral changes, which I felt may have been related to her prescribed use of pain meds (Tylenol 3, Vicodin). She was not eating, and began not to take in liquids, which is when we elected to force her to go to the hospital. Her weight at this time was 96 lbs (she should be in the 120-130 range to appear healthy) She was in control of taking her pain meds and anti depressants (Valium) and probably was taking doses beyond what was prescribed. A week later is when the seizures occurred, possibly resultant of closer monitoring of her meds. I would call her mental state major depression, and dependence on the meds, and you may be able to give me a more appropriate term. She was very withdrawn from activities then, but did not exhibit any signs of paranoia or schizophrenia, as I understand the definition. She had been on these meds (Lamotrigine ,Risperidone) until her recent hospitalization.


My wife actually had another attack after I replied to your first request. I went to check on her in her room, and she held up a finger at me and tried to speak but did not formulate words. After about 30 seconds, she started formulating rambling sentences about me trying to keep our Grandson away from her (her pride and joy), that if it took her taking a bath to get me to check on her she would do that, and other nonsensical things. She calmed after 3 or 4 minutes, but was very shaky and fear stricken. I wanted to take her to the hospital and in fact just returned from the emergency room. They were packed with clients, and she begged me to bring her home. I know I am making a mistake, but her mood is so much more calm and serene when we are riding in the car, or even at the hospital. The anxiety rises in her own environment...the place she feels most comfortable. She has often gone into the bathroom and had an nonsensical discussion, in an angry state. Sometimes she is talking to me, even though she, I guess, knows I am not there. She will come out of the bathroom, almost unaware of anything unusual happening It is scary......but no matter your advice, please know that I really appreciate your "listening". We began, yesterday, the process of seeing a psychiatrist on an out patient basis, but I guess this could take up to 3 months. If she does not show improvement, neither of us will last that long. But thanks again Dr. Wu for caring.



This is certainly a very difficult and frightening situation for both yourself and your wife. I really hope my advice will be helpful to you.


If your wife has never had hallucinations in her younger years, and started having these episodes now ( in her 50s), then this is most certainly a brain disorder. I work very closely with dementia patients, and her presentation is highly suggestive of a type of dementia called Lewy body dementia.


This condition typically affects women in their 50s. Visual hallucination, insomnia, speech problem are some of the most classic symptoms. Caregivers often describe episodes in which patients appear to "blank out" or lose consciousness, become confused or behave in a bizarre manner, have speech or motor arrest, or become excessively somnolent. These episodes can last seconds to days, and they can be interspersed with periods of near-normal function


CT scans are often normal in these patients. If my assumption is correct, then you need to bring your wife to see a neurologist as soon as possible. She is going to need different medications and therapy.


I strongly urge that you make an appointment for her today. Waiting three months to see a psychiatrist is too long.


I hope this is helpful to you. Feel free to send messages to me in the future if you need any help

Dr Wu and other Mental Health Specialists are ready to help you

Related Mental Health Questions